Children overdosing on antihistamine on the rise - MSNewsNow.com - Jackson, MS

Children overdosing on antihistamine on the rise

Posted: Updated:
KANSAS CITY, KS (KCTV) -

Area poison control officials say they are seeing an alarming increase in the number of children overdosing on antihistamines.

Kansas reports more than 600 cases of antihistamine overdoses this year. Of those in Kansas including the Kansas City area, 228 cases involved children who were 5 years old or younger. Eighty cases involved children 2 and younger.

"It surprised me we had that many so far this year but then in some ways it doesn't," said Tama Sawyer of the University of Kansas Poison Control Center. "Kansas is one of the states with bad allergies."

Sometimes the overdose is due to double dosing. One parent will medicate the child not realizing the other parent has already done so.

But other cases are due to the child-resistant cap becoming looser with each use.

"As you use it, the liquid gets around the top so you need to be careful and wipe it off because when it dries, it crystallizes to sugar and each time you use it it's making that cap less child resistant so it's easier and easier as you're using it to get it open," Sawyer said.

Signs of overdose include extreme sleepiness in children over the age of 2 and extreme hyperactivity in children under the age of 2.

Doctors suggest marking the bottle after each dose so you can tell whether your child has gotten into the medicine and if that has occurred then you can know how much has been ingested.

Copyright 2014 KCTV (Meredith Corp.) All rights reserved.

Powered by WorldNow